Alert archive / Arizona / Dust Storm Warnings in 2018

Dust Storm Warning 2, NWS Las Vegas, NV

July 9, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this dust storm warning at Jul 9, 2018, 5:34 PM MST for Mohave County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 5:34 PM MST (00:34 UTC)
Expired
Jul 9, 2018, 6:30 PM MST
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS55 KVEF 100037
DSWVEF

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
534 PM MST Mon Jul 9 2018

AZC015-100130-
/O.NEW.KVEF.DS.W.0002.180710T0034Z-180710T0130Z/
Mohave AZ-
534 PM MST Mon Jul 9 2018

The National Weather Service in Las Vegas has issued a

* Dust Storm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 630 PM MST.

* At 534 PM MST, a wall of dust was along a line extending from 15 
  miles northwest of Valentine to near the Kingman Airport, moving 
  west at 30 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

This includes Route 66 and Highway 93.

Locations impacted include... Kingman, Chloride, New 
Kingman-Butler, Dolan Springs, and Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3584 11456 3504 11438 3516 11376 3568 11359
TIME...MOT...LOC 0034Z 084DEG 18KT 3563 11375 3516 11393 

$$

Adair
1 follow-up statement
893 
WWUS55 KVEF 100101
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
558 PM MST Mon Jul 9 2018

AZC015-100130-
/O.CON.KVEF.DS.W.0002.000000T0000Z-180710T0130Z/
Mohave AZ-
558 PM MST Mon Jul 9 2018

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR WEST
CENTRAL MOHAVE COUNTY...

At 558 PM MST, a wall of dust was along a line Pierce Ferry Road and 
Archibald Wash near Kingman, moving west at 50 mph.

  HAZARD...Near zero visibility with damaging wind in excess of 60 
           mph.

  SOURCE...Doppler radar and Web Cams.

  IMPACT...Dangerous life-threatening travel.

This includes Pierce Ferry Road, Highway 93 between Kingman and 
Willow Beach.
 
Locations impacted include...
Kingman, Chloride, New Kingman-Butler, Dolan Springs, and Golden 
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3584 11456 3504 11438 3516 11376 3568 11359
TIME...MOT...LOC 0058Z 084DEG 18KT 3562 11389 3515 11407 

$$

Adair

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Jul 9, 2:14 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 2:14 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
214 PM PDT Mon Jul 9 2018

.SYNOPSIS...An active monsoon pattern will continue through the
next week with daily thunderstorm chances across most of the region.
A disturbance will result in enhanced chances for thunderstorms
that could produce sudden damaging wind gusts (mainly along and SE
of the I-15 corridor) late this afternoon through the evening.
Temperatures will cool Tuesday and Wednesday then begin to increase
late this week.
&&

DISCUSSION...Convection starting to fire along the higher terrain of
Clark, Lincoln and the Mogollon Rim of central and eastern Arizona.
Inverted trough over eastern Arizona will be the trigger to a
potentially active late afternoon and evening across Mohave County,
Colorado River, as well as eastern Clark and San Bernardino Counties.
Jet-let on the northwest flack of the inverted trough will be cutting
across Mohave County late this afternoon with area of 40 kt 0-6km
Bulk Shear. As the storms come off the higher terrain they will be
moving into region of DCAPE in excess of 1000 J/kg which is a
favorable environment for damaging wind potential. The Flash Flood
Threat looks to more isolated due to expected forward motion of
storms along fast moving cold pools. On Tuesday and Wednesday,
inverted trough will be slowly moving westward across
southern/central California. Tomorrow's forecast is predicated on
just how active this evening gets. The atmosphere at least south and
east of Las Vegas could be worked over well enough that Tuesday
could be less active. However, further west ahead of the inverted
trough Inyo County and western San Bernardino Counties. Beyond
Wednesday, moisture looks to linger across the region for continue
diurnal cycle of afternoon/evening convection.
&&

.AVIATION...For McCarran...Focus of the forecast will be
this evening with strong outflow wind potential from the east
impacting the terminal. Storms over Arizona/southwest Utah will
continue to propagate into the lower deserts late this
afternoon/evening. Strong outflow winds from the storms look to
arrive at the terminal between 01z and 03z this evening. This looks
to be the strongest potential for winds with gusts possibly in
excess of 40 kts. There may be a potential of a weaker second push
of winds more from a southerly direction between 05z and 08z. There
is moderate confidence in the event occurring with lower confidence
in the second push of wind this evening. Thunderstorm activity
should then decrease for the second half of the night into Tuesday
morning before re-firing Tuesday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting widespread thunderstorm activity this evening
and overnight across Mohave County into southern Nevada and
California. With these strong thunderstorms, gusty outflow winds
over 40 knots are possible, especially in Mohave County through the
Colorado River Valley. Scattered thunderstorms should linger through
much of the night before dissipating early Tuesday morning. Storms
are expected to redevelop across the entire region Tuesday afternoon
and evening.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION REQUESTED FOR
MOHAVE COUNTY THIS AFTERNOON AND TONIGHT. Spotter activation may
also be needed for Clark and San Bernardino counties late this
afternoon through tonight. Thunderstorms are expected to develop
across Arizona late today that could produce widespread damaging
wind gusts that may move west across the Colorado River Valley.
There will be chances for thunderstorms each day through the next
week. Spotters are encouraged to report any significant weather or
impacts according to standard operating procedures.
&&

Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:28 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 9, 5:54 PM MSTSevere Thunderstorm WarningVEFMohave36 min
Jul 9, 6:27 PM MSTDust Storm WarningVEFMohave63 min
Jul 9, 6:31 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 9, 6:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 9, 9:21 PM MSTSevere Thunderstorm WarningVEFMohave54 min
Jul 10, 12:04 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 2:26 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 10, 3:53 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 4:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 10, 4:54 PM MSTSevere Thunderstorm WarningVEFMohave51 min

Nearby

Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.